UBC Theses and Dissertations

UBC Theses Logo

UBC Theses and Dissertations

Risk of acute angle closure glaucoma with triptan use in migraine patients : a nested case control study Sodhi, Mohit

Abstract

Background: Glaucoma is a chronic, progressive disease that affects over 60 million people worldwide and can lead to either partial or complete vision loss. Similarly, migraines are one of the most prevalent and disabling conditions worldwide. Recent case studies and reports to the Food and Drug Administration have alluded to a link between triptans and an acute angle closure glaucoma (AACG) attack; a true ophthalmic emergency. Given that triptans are a highly prescribed medication, we sought to examine the risk of triptan induced AACG. Methods: We undertook a nested case-control study. We had access to a random sample of 9,053,240 patients from 2006-2016. Cases were identified by their first diagnosis of AACG. A risk-set of controls matched by age, sex, calendar time, and follow-up time were constructed. Our manner of control selection has shown to generate odds ratios that are close approximations of the risk ratios (RR). RRs for a positive control (topiramate) and negative control (ranitidine) were also calculated. Study drug use was defined as those with a prescription within 7 (current), 14 (recent), and 30 days (past) and any use of the drug within 1 year (0-365 days) prior to the index date. Results: There were 1,307 cases and 13,070 controls. The adjusted RR for those with any use of triptans was 1.09 (95%CI: 0.56-1.82). The adjusted RR for current, recent, and past use for triptans was 1.37 (95% CI 0.31-6.09), 1.16 (95% CI 0.35-3.92), and 1.19 (95% CI 0.50-2.81) respectively. The adjusted RR for current, recent, past use, and any use for topiramate was 4.44 (95% CI 0.80-24.64), 12.86 (95% CI 5.10-32.42), 6.52 (95% CI 3.34-12.71), and 3.77 (95% CI 2.29-6.20) respectively. The adjusted RR for current, recent, past use, and any use for ranitidine was 0.66 (95% CI 0.08-5.24), 0.39 (95% CI 0.05-2.91), 0.18 (95% CI 0.02-1.28), and 0.79 (95% CI 0.43-1.44) respectively. Conclusion: Although a significantly increased risk was not found for triptan induced AACG, we cannot exclude the existence of this risk due to presence of wide confidence intervals. Therefore, alerting patients on the risk of AACG with triptan use is not currently indicated.

Item Citations and Data

License

Attribution-NonCommercial-NoDerivatives 4.0 International

Usage Statistics